Texas, 2020

Damaging Winds in Texas, July 12, 2020

July 12, 2020 · NWS FWD · 6 events in 2 counties and zones

A complex of storms moving south out of Oklahoma produced an intense outflow boundary that surged through the Metroplex. Severe wind gusts were measured at several airports across North Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A complex of storms moving south out of Oklahoma produced an intense outflow boundary that surged through the Metroplex. Severe wind gusts were measured at several airports across North Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jul 11, 10:43 PM CST, 3 hours 44 minutes earlier.

Area forecast discussion, Jul 11, 10:43 PM CST, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
1143 PM CDT Sat Jul 11 2020

.SHORT TERM... /NEW/

Update:

The ongoing forecast trends are in good shape at this hour.
Widespread convection is ongoing in Oklahoma as expected, which
is still on track to move southward and affect some of our
north/northeastern zones through the overnight and early morning
hours. While some weakening of presently severe convection should
occur, a few strong gusts may be observed in North Texas along
consolidated outflow, which could potentially occur well ahead of
convection itself. Lingering showers and some cloud cover should
remain across North Texas during the morning hours, which may
delay diabatic heating for the first half of the day. However,
most of the area is still expected to reach Heat Advisory
criteria this afternoon as skies steadily clear. Additional
convection or a remnant MCV may move out of the Texas Panhandle
region early Monday morning, perhaps resulting in some additional
chances for isolated showers across our northwestern zones.
However, will not include any mention in the public forecast yet
as this potential is on the low side. Another day of widespread
105+ heat indices should occur Monday, and the Heat Advisory
presently runs through 8 PM that evening.

-Stalley

Previous Discussion:
/Tonight through Sunday/
The primary uncertainty in the forecast concerns the convection
that is currently firing across the TX Panhandle and southeastern
Kansas. Northerly flow aloft prevails around the upper level high
to our west. While the atmosphere over North and Central Texas is
certainly unfavorable for surface based convection, models do
indicate that moistening near 600-700 mb will occur by daybreak
as the remnant convection moves into the region. This will yield a
small amount of elevated instability. The best chances for any
measurable or appreciable rainfall will be over the northeastern
counties where PoPs of 30% will continue. We still believe that
any strong or severe convection will remain to the northeast of
the CWA where the environment will be more favorable for the
maintenance of vigorous convection and/or an MCS into Sunday
morning due to higher amounts of low level instability. Farther
to the west (essentially along and north of the I-20 corridor)
have mentioned a slight chance of showers or storms around
daybreak. Again most of this activity will be elevated (bases
around 9000 ft) and more virga than measurable rainfall. With the
track of an MCS to our northeast, we may still see an outflow
boundary/wind shift across the northern counties in the morning.
That combined with morning cover could impact temperatures later
in the day. However, models are insistent on westerly flow
developing above the surface as a shortwave pulls away into the
Midwest. This would certainly be a favorable direction for
downslope subsidence with many locations eclipsing the century
mark in the afternoon. These temperatures combined with the
humidity will push heat indices to 105 to 112 degrees.

Sunday night should be quiet and the prospects of more convection
moving down from the plains into our CWA in northerly flow aloft
look more remote. Thus it should be a quiet and uneventful night.
Low temperatures will continue to be muggy and only range from the
mid 70s to near 80 degrees.

Finally (and this is merely a formality) we have extended the
heat advisory into Monday for the entire area.

TR.92

&&

.LONG TERM.../Issued 122 PM CDT Sat Jul 11 2020/ /Sunday Night
through Saturday/

Our persistent upper level high pressure ridge will remain
sprawled over the Southern Rockies and Plains States through most
of the upcoming workweek. This will ensure a run of the hottest
temperatures our area has seen so far this summer. Fortunately,
some subtle weakening and retrogression of the ridge should
(hopefully) allow highs to dip below the century mark across much
of the region after Wednesday. The sensible effect of this change
will be minimal, unfortunately - it'll still feel quite hot.

The 12z GFS and NAM runs still advertise a weak shortwave sliding
southeastward across Oklahoma Sunday night, with both models
suggesting the development of renewed nocturnal convection over the
Sooner State. It's unlikely that any of this activity will make it
into our northern counties, but not completely out of the question
given its projected movement.  Have kept silent 10% PoPs going
across the Red River counties for late Sunday night to cover this
small possibility. Some residual cloudcover may temporarily hold
down Monday morning temperatures across the northeasternmost
counties, but these clouds should dissipate before Noon.

The remainder of the forecast - Monday through Saturday - will
feature dry and unremittingly hot conditions, as upper ridging hangs
tough. High temperatures at or above 100 should be widespread Monday
and Tuesday, but are advertised to recede to the westernmost
counties from Wednesday onward through the remainder of the
period, as the upper high axis weakens and retrogrades toward a
CO/NM line. At the same time, afternoon dewpoints in the 60s (and
even upper 50s far west) will become more prevalent toward the
mid/later portion of the week, which should take a little of the
starch out of the daytime heat indices. We'll still see numbers
running from 105-110 in many areas along and east of I-35 on
Monday and Tuesday, and these will likely require an extension of
Heat Advisories into the first two days of the workweek. By
Wednesday/Thursday, however, these values will come down a bit,
with excessive readings becoming confined to more localized areas
of eastern North Texas. All areas will still experience
seasonably hot conditions through the week, however.

Fire weather concerns will remain a tad elevated west of a Bowie to
Lampasas line through Wednesday, thanks to afternoon relative
humidities dipping into the 20-25% range. Near-surface winds
shouldn't get too out of hand, but may gust at times into the
15-20 mph range across western North Texas Monday through
Wednesday.

Bradshaw

&&

.AVIATION... /NEW/
/06z TAFs/

The main concern through the TAF period is convective chances
near the terminals later this morning as thunderstorms move
southward out of Oklahoma. Overall, am expecting a weakening trend
with activity as it crosses the Red River, with activity expected
to decay the farther south it progresses. Some VCSH has been
included at DFW area terminals around daybreak through the early
morning with perhaps some remnant elevated showers still in
progress nearby. However, trends will need to be monitored for
possible TS inclusion. In addition, convective outflow will
likely affect wind directions temporarily, with a NE wind shift
possible in the Metroplex through the same time period. A recovery
to southerly flow should ensue by late morning with an erosion of
lingering anvil cirrus though the day. VFR should prevail.

-Stalley

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    79 102  81 101  80 /  20  20   5   5   0
Waco                78 104  79 103  77 /   0   5   0   0   0
Paris               76  96  77  96  77 /  30  30  10   5   0
Denton              77 101  79 101  79 /  20  20   5   5   0
McKinney            78 100  79 101  79 /  20  20  10   5   0
Dallas              79 102  81 101  80 /  20  20   5   0   0
Terrell             77 100  78 100  77 /  20  20   5   0   0
Corsicana           77 100  79 100  77 /   0  10   5   0   0
Temple              77 105  78 104  76 /   0   5   0   0   0
Mineral Wells       77 104  78 103  78 /  10  10   5   5   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT Monday for TXZ091>095-100>107-
115>123-129>135-141>148-156>162-174-175.

&&

26/22
Hazardous weather outlook, Jul 11, 9:00 PM CST, 5 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
1000 PM CDT Sat Jul 11 2020

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-130300-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
1000 PM CDT Sat Jul 11 2020

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
A weakening complex of storms may affect parts of North Texas late
tonight as it moves southward from Oklahoma. Some strong outflow
winds are possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
A Heat Advisory remains in effect through Monday evening. Very hot
conditions are expected through early next week with temperatures
reaching and exceeding 100 degrees. Afternoon heat index values will
climb over 105 degrees across North and Central Texas.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 12, 1:43 AM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Forth Worth TX
Issued by National Weather Service Shreveport LA
243 AM CDT Sun Jul 12 2020

TXZ091-092-120830-
Cooke TX-Montague TX-
243 AM CDT Sun Jul 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Montague and central
Cooke Counties Until 330 AM CDT....

At 242 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM over
Leon, or 17 miles east of Nocona...MOVING southeast AT 30 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
Gainesville, Muenster, Lindsay and Valley View.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3389 9745 3383 9746 3382 9738 3388 9733
      3386 9733 3389 9731 3386 9726 3392 9721
      3386 9717 3381 9721 3376 9719 3372 9711
      3385 9709 3386 9706 3350 9711 3382 9774
      3391 9759 3392 9749
TIME...MOT...LOC 0742Z 302DEG 27KT 3387 9744

99

The radar

The Dallas/Ft Worth radar (KFWS), 43 km away, was scanning. The volume nearest the first event began at 08:25 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tarrant

When
July 12, 2:27 AM CST
Where
Tarrant County, 2.71 mi SE of Grapevine
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
32.900, -97.050

The DFW ASOS reported a wind gust of 61 mph.

Thunderstorm Wind, Tarrant

When
July 12, 2:28 AM CST
Where
Tarrant County, 2.26 mi NE of Haslet
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
32.990, -97.319

The AFW ASOS reported a wind gust of 58 mph.

Thunderstorm Wind, Dallas

When
July 12, 2:30 AM CST
Where
Dallas County, 1.38 mi N of Reinhardt
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
32.840, -96.680

Several tree branches and a Crepe Myrtle five inches in diameter were reported down one mile east northeast of Garland Road and Buckner Boulevard.

Thunderstorm Wind, Tarrant

When
July 12, 2:39 AM CST
Where
Tarrant County, 0.72 mi W of (Ftw)meacham Arpt Ft
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
32.820, -97.362

The FTW ASOS reported a 59 mph wind gust.

Thunderstorm Wind, Tarrant

When
July 12, 2:49 AM CST
Where
Tarrant County, 1.35 mi WSW of Ft Worth Saginaw Arp
Measured
57 kt (66 mph) measured gust
Reported by
Trained Spotter
Coordinates
32.860, -97.400

A trained spotter measured a 66 mph wind gust using a Kestrel handheld anemometer.

Thunderstorm Wind, Tarrant

When
July 12, 2:55 AM CST
Where
Tarrant County, 0.54 mi SE of Arlington Muni Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
32.664, -97.094

The GKY ASOS reported a 59 mph wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 905154, 905157, 905152, 905158, 905159, 905160.